Colorado, 2021Wildfire and High Wind in Colorado, October 26, 2021
October 26, 2021 · NWS GLD · 3 events in 2 counties and zones
Throughout the day, a cold front gradually moved into Eastern Colorado, causing wind speeds to increase throughout the afternoon with gusts up to 60 mph across Yuma and Kit Carson counties. During the early afternoon hours, a combine sparked a fire in a cornfield in southern Yuma County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout the day, a cold front gradually moved into Eastern Colorado, causing wind speeds to increase throughout the afternoon with gusts up to 60 mph across Yuma and Kit Carson counties. During the early afternoon hours, a combine sparked a fire in a cornfield in southern Yuma County. The fire spread quickly due to the strong winds. The fire was contained; however, there was one fatality and one injury due to the flames.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 26, 11:11 AM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 26, 11:11 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1211 PM MDT Tue Oct 26 2021
.UPDATE...
Issued at 1209 PM MDT Tue Oct 26 2021
Upgraded the High Wind Watch to a High Wind Warning and expanded
the area another column of counties to the east to account for
an increase in forecast wind speeds further east this afternoon.
Also updated temperatures mainly over the northeast to account
for lower highs due to lingering cloud cover.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 347 AM MDT Tue Oct 26 2021
Across the region this morning, skies are a mix of cloudy north to
clear south. A warm front extends along eastern Colorado into
western Kansas and a weak surface ridge is nosing westward along the
Kansas/Nebraska border. It is along this ridge that a deck of low
clouds has formed pushing slowly westward. Along the leading edge of
the clouds, fog is forming. Some areas seeing a mile or less in
visibility at times before dissipating. Temperatures are highly
dependent on cloud cover and extent of the WAA on strong southerly
flow. The area is currently seeing a range from the mid and upper
30s up to the upper 40s. For winds, areas south of the cloud deck
and east of the warm front are seeing southeasterly flow gusting up
to 20-30 mph at times in parts, but overall 10-15 mph. Other locales
are seeing light winds 10 mph or less.
Going into today, the entire region will be impacted by several
weather elements over the 24 hour period into tonight. The area will
see issues from fog early on, to red flag conditions, high wind
potential, severe weather and finally blowing dust.
First off, the latest RAP40 500mb analysis in combination with mid
level water vapor imagery show an amplified upper ridge over the
Plains region that will shift eastward thru the day, as a strong
trough and associated surface low/front push east from the western
Rockies.
As mentioned, the warm front associated with the upcoming system
will slowly lift north and east during the day, putting a good
portion of the western CWA into the warm sector, while areas east
could still be impacted by the low cloud deck into the morning
hours. Fog along the outer edge of clouds will meander for several
more hours before lifting east. Localized areas below a mile at this
time, with only a Special Weather Statement out to cover travel
impacts through about 14z. Will monitor if the areal coverage
increases to warrant a potential Dense Fog Advisory.
Next up for the area, with the warm front continuing a push
east/north this morning, moist air with dewpts in the 50s stay east,
while the airmass west dries as dewpts drop into the 20s/30s west.
This drop west in combination with expected southerly winds gusting
up to 25 to 35 mph, will put areas along/west of Hwy 27 in critical
fire weather conditions. As a result will continue the current Red
Flag Warning with no expansion eastward at this time. These
conditions should persist thru about 00z Wednesday.
Next, the approach of the cold front by 00z Wednesday will trigger
potential severe thunderstorms mainly east of Hwy 25 with lesser
chances west towards Colorado. SPC still has marginal/slight risk
areas along/east of Hwy 25, with the best potential for severe
storms along/east of Hwy 83 where the best instability lies. Areas
west may see a few isolated storms initially, but showers are more
likely. Wind, hail, isolated tornado threats.
The passage of the cold front brings about the next weather
concerns, high winds and blowing dust potential. Current Consmos
guidance bringing an abrupt change from southerly to northwesterly
flow later today. Decent mixing with expected gradient will have
winds gusting 50-60 mph, mainly for areas along/west of Hwy 27. The
timing/speed of the expected front will play a role in high wind
extent, as any faster push east will/could expand strong wind
potential. For now a High Wind Watch is up for the aforementioned
areas from 00z-06z Wednesday. Blowing dust will accompany the high
winds mainly with the fropa, but with the strong southerly gradient
today, some blowing dust is possible. Northwesterly flow remains
strong and persistent thru the remainder of the short term(thursday
night), so have a mention of patchy blowing dust. These conditions
will only be tempered by areas seeing enough rainfall to moisture
the immediate surface layer of dirt.
Guidance suggests the potential for strong winds to persist into
Wed/Thur and future high wind products may be needed.
For temps, highs today will range from the mid 70s to lower 80s, but
will be dependent on the push of the warm front east and subsequent
low clouds which could hamper highs east. Upper 50s to lower 60s
Wednesday and upper 50s on Thursday as colder air continues to wrap
around the exiting system. Overnight lows will transition from the
mid 30s to mid 40s tonight to lower and mid 30s by Thursday night.
.LONG TERM...(Friday through Tuesday)
Issued at 319 AM MDT Tue Oct 26 2021
The extended forecast begins with a closed upper low over Tennessee
and Kentucky, and a ridge over the Inter-Mountain West. Dry
conditions and fall like temperatures are expected as the ridge
flattens out Saturday evening and a trough over Canada pushes south.
This will force flow to become west southwesterly aloft over the
region by Sunday evening. High temperatures will be primarily in
the 60s with a few low 70s possible on Saturday. Lows will be in
the 30s. A few upper 20s will be possible Saturday night in Eastern
Colorado.
Changes come into the forecast Sunday in the form of cooler
temperatures and a mention of some wintry weather. A cold front is
expected to swing through the area overnight Saturday, clearing the
Tri-State area by sunrise Sunday morning. This will usher in
noticeably cooler temperatures with highs ranging from the mid-40s
to mid-50s. A weak, mid-level shortwave trough moving into the
region upslope winds may give us a chance of some precipitation
beginning in the evening in Eastern Colorado. Precipitation chances
are currently forecast to expand into Nebraska and Kansas after
midnight. Overnight low temperatures will range from the mid-20s to
low 30s. This would mean that precipitation would fall as snow.
Widespread temperatures in the 20s also gives many areas their first
freeze of the season.
Monday and Tuesday, the upper trough moves east across Canada with a
piece of energy deviating south over the High Plains and Central
High Plains. The track of this trough is uncertain at this time
with several different timing a locational solutions. As the trough
moves in on Monday evening, rain transitioning to snow as
temperatures drop may be possible. The forecast currently calls for
high temperatures to be in the 40s on Monday and the upper 40s to
low 50s on Tuesday. Widespread lows in the 20s are expected Tuesday
and Wednesday mornings.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM MDT Tue Oct 26 2021
VFR conditions are expected at GLD through the 18Z TAF period
while MCK will have VFR conditions becoming MVFR between 10-15Z.
South winds increase this afternoon with a warm front lifting out
across the central high plains region in advance of a cold front
sweeping across the area overnight in association with a strong
low pressure system that moves out across the Plains states on
Wednesday. Winds will turn to the northwest between 03-06Z at GLD
and MCK following the passage of the cold front with gusts near
45kts at GLD and 35kts at MCK through 06-09Z. Gusty northwest
winds will continue beyond 18Z through Wednesday afternoon. There
is also a chance of showers with a few thunderstorms at MCK and
GLD mainly between 02-09Z, but have tried to limit the mention of
any thunderstorms due to lack of confidence in amount of coverage.
&&
.FIRE WEATHER...
Issued at 347 AM MDT Tue Oct 26 2021
A Red Flag Warning remains in effect for areas along and west of
Highway 27 for this afternoon and early evening. Southerly flow
expected to gust up to 35-45 mph at times with RH values around 15
percent. The passage of the cold front by 00z Wednesday could pose a
danger as winds will abruptly shift from southerly to northwesterly
and if any fires are occurring, the shift could be hazardous.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 PM MDT /7 PM CDT/ this evening to
midnight MDT /1 AM CDT/ tonight for KSZ001-002-013-014-027-
028-041.
Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ001-013-027-041-042.
CO...High Wind Warning from 6 PM this evening to midnight MDT tonight
for COZ090>092.
Red Flag Warning until 6 PM MDT this evening for COZ252>254.
NE...High Wind Warning from 6 PM MDT /7 PM CDT/ this evening to
midnight MDT /1 AM CDT/ tonight for NEZ079-080.
Red Flag Warning until 6 PM MDT this evening for NEZ079.
&&
UPDATE...LOCKHART
SHORT TERM...JN
LONG TERM...AW
AVIATION...LOCKHART
FIRE WEATHER...JNHazardous weather outlook, Oct 26, 1:46 AM MST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
246 AM MDT Tue Oct 26 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
246 AM MDT Tue Oct 26 2021 /346 AM CDT Tue Oct 26 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Red Flag Warning is in effect this afternoon and early evening for
areas along and west of Highway 27. Outdoor burning is highly
discouraged.
A High Wind Watch is in effect for this evening for areas along and
west of Highway 27. Northwest winds with gusts up to 60 mph are
possible as a frontal boundary pushes through the region.
Blowing dust is possible through tonight. Areas west of Highway 25
will be most prone, especially this evening as the front pushes
through the area. Reduced visibilities could hamper area travel.
There is a possibility for severe thunderstorms late this evening,
mainly east of Kansas Highway 83. Confidence for severe thunderstorms
is low, but does increase east of Highway 283. Damaging winds and
large hail will be the main threats, along with an isolated tornado.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Blowing dust will continue to impact the region Wednesday into
Thursday as northerly winds could gust up to 35 to 45 mph.
Visibilities could be reduced, impacting area travel.
Late this weekend, chances increase for wintry precipitation and
freezing temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time, but any reports
of fires, severe weather and blowing dust would be greatly
appreciated. Please do so safely.
JN
Wildfire, Yuma County
- When
- October 26, 12:20 PM MST
- Where
- Yuma County forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A combine sparked a fire in a cornfield near the intersection of County Road T and Highway 36, quickly spreading due to the strong winds gusting up to 60 mph. Volunteer fire fighters responded and began to control the fire when the winds shifted direction due to the cold front. The winds shifted the direction of the flames, killing one firefighter and sent another to the hospital due to burns.
High Wind, Kit Carson County
- When
- October 26, 2:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Measured via Weather Underground station KCOVONA4.
High Wind, Yuma County
- When
- October 26, 3:55 PM MST to 4:15 PM MST
- Where
- Yuma County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Peak wind gust measured by AWOS station K2V5 at the Wray Municipal Airport at 1555 MST and 1615 MST.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in Massachusetts, October 26 to 27, 2021$6.8 million · 82 kt wind · 17 events
- Flash Flooding in New York, October 26, 2021$1.2 million · 33 events
- Tornadoes and Hail in Oklahoma, October 26, 2021$32,000 · EF1 · 6 events
- High Wind and Strong Wind in Rhode Island, October 26 to 27, 2021$88,000 · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, October 26, 2021$55,000 · 1 in hail · 2 events
- Flooding in New York, October 26 to 28, 2021$36,000 · 3 events
- Flash Flooding in New Jersey, October 26, 202119 events
- Flooding in New York, October 26 to 27, 2021$1,000 · 15 events
- High Wind in New Mexico, October 26, 202159 kt wind · 8 events
- Flash Flooding and Flooding in New Jersey, October 26 to 27, 20217 events
- High Wind in Colorado, October 26 to 27, 202163 kt wind · 7 events
- Flooding in New York, October 26 to 28, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987044, 987057, 987058.